Alert archive / Pennsylvania / Special Weather Statements in 2012
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 3, 2012, 4:41 PM EDT for Cambria County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 3, 2012, 5:30 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
County Cambria County, PA
The radar
The State College radar (KCCX), 102 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:45 PM EDT | HAIL 0.5 | Johnstown, PA | ONE HALF INCH HAIL IN JOHNSTOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921
WWUS81 KCTP 032041
SPSCTP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT FRI AUG 3 2012
PAZ024-032130-
CAMBRIA PA-
441 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMBRIA COUNTY
THROUGH 530 PM EDT...
AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTMONT...MOVING
SLOWLY TO THE NORTH AT 5 MPH.
BRIEF...DOWNBURST WIND GUSTS TO 45 MPH AND UP TO MARBLE SIZE HAIL
ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL AFFECT JOHNSTOWN...EAST CONEMAUGH...SOUTH FORK AND
VINCO.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...STATE ROAD 56.
LAT...LON 4036 7900 4047 7894 4049 7892 4036 7877
4029 7885 4027 7890 4028 7892 4029 7893
4028 7902 4029 7906
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:22 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 3, 3:22 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 322 PM EDT FRI AUG 3 2012 .SYNOPSIS... THE PATTERN OVER EASTERN NORTH AMERICA IS IN TRANSITION TRYING TO CARVE A TROUGH OVER THE EAST OVER THE NEXT 4 TO 8 DAYS. THE TREND IS FOR SLIGHTLY COOLER AND DRIER CONDITIONS AFTER MONDAY. IN THE SHORT TERM A 500 HPA RIDGE OVER THE WESTERN ATLANTIC WILL SLOWLY PUMP MOIST AIR INTO OUR REGION. A SHORT WAVE TO THE NORTHWEST APPROACHES SUNDAY WHICH WILL DRAMATICALLY INCREASE THE FLOW OF MOISTURE SUNDAY INTO SUNDAY NIGHT INCREASING THE POTENTIAL FOR STRONG THUNDERSTORMS AHEAD OF THE COLD FRONT. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO PREVIOUS DAYS. CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT RAINS. ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND 70S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON. IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID-TROPOSPHERE. THE INCREASED HUMIDITY WILL BE NOTABLE AS THE PW VALUES RISE SLOWLY INCREASING CHANCE OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE NORMAL PW INTO OUR REGION. PW VALUES OF 48 TO 52MM ARE LIKELY IN THE STRONG FLOW AHEAD OF THE COLD FRONT. THE LOW LEVEL WINDS ARE STRONG WITH 30 TO 35KT 850 HPA WIND IN BOTH ENSEMBLE FORECAST SYSTEMS (EFS). THE ANOMALIES ARE IN THE 2-3 SIGMA RANGE TOO. CAPE VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE. BUT OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE DEVELOPMENT...MAINLY IN THE AFTERNOON INTO EVENING OF STRONG TO POTENTIAL SEVERE THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH POTENTIAL BOW DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL SHEAR WHICH WILL REQUIRE MONITORING. MULTICELLULAR DAY LIKELY WITH BOWING SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME. MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION. PROBABLY NEED 90S IN THERE! GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID- MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW FALLS BELOW NORMAL STATE WIDE MONDAY. KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL. MODELS/MOS MUST BE TRIGGERING ON AFTERNOON INSTABILITY AND TROUGHINESS ALOFT. BUT THE AIR IS DRY. PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO GUIDANCE. TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A BIT MORE THURSDAY INTO FRIDAY. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL BE SMALL. OUTLOOK... .FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING LOCALIZED REDUCED CONDITIONS. .SAT-SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH. .MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR. .TUES...NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...GRUMM AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 6:16 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 616 AM EDT FRI AUG 3 2012 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-041030- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 616 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF WESTERN PENNSYLVANIA. ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 3:45 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT FRI AUG 3 2012
PAZ056-057-063-032045-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
345 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND AND WEST CENTRAL DAUPHIN COUNTIES THROUGH
445 PM EDT...
AT 341 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW CUMBERLAND...
MOVING NORTHWEST AT 10 MPH.
BRIEF DOWNBURST WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT WORMLEYSBURG...WEST
FAIRVIEW...ENOLA...MARYSVILLE...DAUPHIN AND DUNCANNON.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE NEAR MILE MARKER 239...I-81 BETWEEN MILE
MARKERS 58 AND 67...I-83 BETWEEN MILE MARKERS 40 AND 42.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 322/22.
LAT...LON 4020 7693 4019 7691 4019 7692 4038 7717
4045 7693 4022 7686 4021 7687 4022 7690
4020 7691
FORECASTER: LAMBERTLocal storm report, Aug 3, 3:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG GOLDSBORO 40.15N 76.75W
08/03/2012 YORK PA TRAINED SPOTTER
NUMEROUS LARGE TREES AND POWER LINES DOWN
&&
EVENT NUMBER CTP1200355
TYBURSKILocal storm report, Aug 3, 4:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST GOLDSBORO 40.15N 76.75W
08/03/2012 M82 MPH YORK PA TRAINED SPOTTER
MEASURED WIND GUST IN GOLDSBORO
&&
EVENT NUMBER CTP1200356
TYBURSKISpecial weather statement, Aug 3, 4:12 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT FRI AUG 3 2012
PAZ036-064-032100-
ADAMS PA-FRANKLIN PA-
412 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FRANKLIN AND WEST
CENTRAL ADAMS COUNTIES THROUGH 5 PM EDT...
AT 408 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONT ALTO...MOVING
VERY SLOWLY TO THE NORTH AT 5 MPH.
BRIEF...DOWNBURST WIND GUSTS TO 40 MPH AND PEA TO MARBLE SIZE HAIL
ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT FAYETTEVILLE.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 18 AND 20.
THIS WILL ALSO IMPACT ROUTE 30.
LAT...LON 3977 7752 3981 7760 3997 7762 3997 7746
3996 7745 3998 7743 3998 7735 3981 7741
FORECASTER: LAMBERTSpecial weather statement, Aug 3, 4:37 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT FRI AUG 3 2012
PAZ065-032130-
YORK PA-
437 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY...
AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW FREEDOM...MOVING
TOWARD THE NORTH NORTHWEST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GLEN ROCK...CODORUS...SEVEN VALLEYS...NEW
SALEM AND THOMASVILLE.
THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 21.
THIS WILL ALSO IMPACT ROUTE 30.
LAT...LON 3983 7699 3985 7698 3986 7695 3989 7699
3991 7698 3992 7696 4000 7666 3972 7661
3971 7689
FORECASTER: LAMBERTSpecial weather statement, Aug 3, 4:41 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT FRI AUG 3 2012
PAZ024-032130-
CAMBRIA PA-
441 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMBRIA COUNTY
THROUGH 530 PM EDT...
AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTMONT...MOVING
SLOWLY TO THE NORTH AT 5 MPH.
BRIEF...DOWNBURST WIND GUSTS TO 45 MPH AND UP TO MARBLE SIZE HAIL
ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL AFFECT JOHNSTOWN...EAST CONEMAUGH...SOUTH FORK AND
VINCO.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...STATE ROAD 56.
LAT...LON 4036 7900 4047 7894 4049 7892 4036 7877
4029 7885 4027 7890 4028 7892 4029 7893
4028 7902 4029 7906
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:54 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Perry | 36 min |
| Aug 3, 1:56 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 34 min |
| Aug 3, 2:30 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry | 36 min |
| Aug 3, 3:04 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 56 min |
| Aug 3, 3:38 PM EDT | Special Weather Statement | CTP | Lancaster | 52 min |
| Aug 3, 3:45 PM EDT | Special Weather Statement | CTP | Dauphin | 60 min |
| Aug 3, 4:12 PM EDT | Special Weather Statement | CTP | Franklin | 48 min |
| Aug 3, 4:37 PM EDT | Special Weather Statement | CTP | York | 53 min |
| Aug 3, 5:16 PM EDT | Special Weather Statement | CTP | Adams | 59 min |
Nearby
Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.